Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 54, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 28, 2020, 4:20 PM CDT for Fond du Lac County, Sheboygan County, Wisconsin. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2020, 4:20 PM CDT (21:20 UTC)
- Expired
- Jul 28, 2020, 5:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fond du Lac County, WI, Sheboygan County, WI
The radar
The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:25 PM CDT | HAIL 0.88 | 1 Nnw Malone, WI | JOHNSBURG FIRE DEPARTMENT REPORTING NICKLE SIZED HAIL. |
| Jul 28, 4:29 PM CDT | HAIL 1 | 1 Sse Saint Cloud, WI | |
| Jul 28, 4:46 PM CDT | HAIL 1.75 | 2 Sw Glenbeulah, WI | GOLF BALL SIZED HAIL IN GREENBUSH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WUUS53 KMKX 282120
SVRMKX
WIC039-117-282215-
/O.NEW.KMKX.SV.W.0054.200728T2120Z-200728T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
420 PM CDT Tue Jul 28 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northeastern Fond du Lac County in east central Wisconsin...
Northern Sheboygan County in east central Wisconsin...
* Until 515 PM CDT.
* At 420 PM CDT, a severe thunderstorm was located near Southern Lake
Winnebago, or 9 miles northeast of Fond Du Lac, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler,
Elkhart Lake, Southern Lake Winnebago, Greenbush, Mount Calvary,
St. Cloud, Glenbeulah, Peebles, Haven, Johnsonville, Pipe, Calvary,
Marytown, Johnsburg and Town of Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 8770 4382 8842 4394 8838 4394 8817
4389 8816 4389 8774 4381 8773 4376 8770
4374 8771
TIME...MOT...LOC 2120Z 285DEG 33KT 4387 8829
HAIL...1.00IN
WIND...60MPH
$$
HALBACH3 follow-up statements
677
WWUS53 KMKX 282128
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
428 PM CDT Tue Jul 28 2020
WIC039-117-282215-
/O.CON.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Fond du Lac WI-Sheboygan WI-
428 PM CDT Tue Jul 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN FOND DU LAC AND NORTHERN SHEBOYGAN COUNTIES...
At 428 PM CDT, a severe thunderstorm was located near St Anna, or 13
miles northwest of Plymouth, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler, Elkhart
Lake, Greenbush, Mount Calvary, St. Cloud, Glenbeulah, Haven,
Johnsonville, Pipe, Calvary, Marytown, Johnsburg and Town of Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 8836 4394 8832 4394 8817 4389 8816
4389 8774 4381 8773 4376 8770 4374 8771
4369 8770
TIME...MOT...LOC 2128Z 285DEG 33KT 4385 8819
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HALBACH049
WWUS53 KMKX 282134
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
434 PM CDT Tue Jul 28 2020
WIC039-117-282215-
/O.CON.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Fond du Lac WI-Sheboygan WI-
434 PM CDT Tue Jul 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN FOND DU LAC AND NORTHERN SHEBOYGAN COUNTIES...
At 434 PM CDT, a severe thunderstorm was located near St Anna, or 9
miles northwest of Plymouth, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler, Elkhart
Lake, Greenbush, Mount Calvary, St. Cloud, Glenbeulah, Haven,
Johnsonville, Pipe, Calvary, Marytown, Johnsburg and Town of Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 8836 4394 8832 4394 8817 4389 8816
4389 8774 4381 8773 4376 8770 4374 8771
4369 8770
TIME...MOT...LOC 2134Z 285DEG 33KT 4384 8811
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
HALBACH963
WWUS53 KMKX 282146
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
446 PM CDT Tue Jul 28 2020
WIC039-282155-
/O.CAN.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Fond du Lac WI-
446 PM CDT Tue Jul 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOND DU LAC
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4369 8771 4377 8816 4389 8816 4389 8774
4381 8773 4380 8772 4379 8773 4379 8772
4376 8770 4372 8771 4370 8770
TIME...MOT...LOC 2145Z 290DEG 33KT 4379 8800
$$
WIC117-282215-
/O.CON.KMKX.SV.W.0054.000000T0000Z-200728T2215Z/
Sheboygan WI-
446 PM CDT Tue Jul 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN SHEBOYGAN COUNTY...
At 445 PM CDT, a severe thunderstorm was located near Plymouth,
moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 445 PM, golf ball sized
hail was reported at Greenbush.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler, Elkhart
Lake, Greenbush, Glenbeulah, Haven and Johnsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4369 8771 4377 8816 4389 8816 4389 8774
4381 8773 4380 8772 4379 8773 4379 8772
4376 8770 4372 8771 4370 8770
TIME...MOT...LOC 2145Z 290DEG 33KT 4379 8800
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:29 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 28, 2:29 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 229 PM CDT Tue Jul 28 2020 .SHORT TERM... This Afternoon into Wednesday...Forecast Confidence is Medium... Main focus continues to be on convective trends this afternoon through tonight and whether any severe storms will occur. Currently, a surface low is near the Twin Cities with an arcing surface to low level warm front extending east of it through central Wisconsin on southeastward through the southern portion of Lake Michigan. Along and south of this band, skies have generally cleared with some scattered cu forming in the warm sector across southern WI. 28.19z RAP analysis shows a pocket of SBCAPE around 1000-1500 J/kg in west central WI with 100mb MLCAPE only around 500-1000 J/kg. Winds have started to mix down with some gusts around 18-22kts, but full mixing would lead to some higher gusts than that. The main reason for this lack of full mixing is likely due to the cloud cover which has held back surface temperatures a bit. However, as the afternoon progresses, expect that mixing will get a bit better around the 4-5pm timeframe. Wind shear still looks good with effective 0-6km bulk shear pushing about 40-50kts. 0-3km shear is very good as well at about 30-40kts out of the NW. The main limiting factor for today is mid level lapse rates w/temps rather warm aloft. CAMs continue to show convective initiation across central WI around 3-5pm this afternoon with the general area of precipitation drifting south as individual cells move east-southeast. Can't rule out a strong to severe storm with damaging winds the main potential hazard type, particularly with any southeast surges from the storms. General coverage and intensity of the storms should diminish through the evening and overnight hours, but the convection likely won't be completely clear of southern WI until past midnight. Going into Wednesday, this main band will setup just south of the WI border in northern IL with any convective development likely occuring there rather than southern WI. .LONG TERM... Wednesday night through Tuesday...Forecast Confidence: Medium to High. An upper level ridge and surface high pressure will begin to build into the Great Lakes Region Wednesday night. The high pressure will continue to linger in the area through the end of the week. This will keep conditions dry and calm across southern Wisconsin. The area of high pressure will begin to weaken Saturday as an area of low pressure tracks from the mid Mississippi River Valley to the Lower Great lakes. At the same time an upper level trough will be slowly moving down from Canada into the Western Great Lakes. The latter of these two areas of low pressure will bring a chance of showers and possibly a few thunderstorms to southern Wisconsin on Sunday. Quite and calm conditions are then expected to return for the beginning of the week as another upper level ridge builds back into the region. && .AVIATION(18Z TAFS)... Expecting mainly VFR conditions through tomorrow though some brief drops to MVFR are possible as showers and storms move through southern Wisconsin this afternoon into tonight. Brief heavy rainfall and strong wind gusts are possible with some of these storms. Winds are expected to gust to up around 20kts through this afternoon before diminishing this evening as the front approaches from the north. && .MARINE... Main period of concern is this afternoon as winds of 20-25kts will be possible along the nearshore zones on the southern end of the lake. Some thunderstorms will also be possible across the southern end of the lake going through tonight. Beyond that, broad ridging of high pressure will settle in across the lake with northerly winds setting up through the rest of the week. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Wednesday and Aviation/Marine...Halbach Wednesday Night through Tuesday...Patterson
Hazardous weather outlook, Jul 28, 2:31 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 231 PM CDT Tue Jul 28 2020 WIZ046-047-051-052-056>060-062>072-291945- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 231 PM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms with gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ643>646-291945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 231 PM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Gusty westerly winds will approach Small Craft Advisory conditions this afternoon and early evening. Scattered thunderstorms with gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday No hazardous weather is expected at this time. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-291945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 231 PM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a chance for thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday There is a slight chance for thunderstorms over far southern Lake Michigan Wednesday afternoon and evening. www.weather.gov/mkx
In the hours before
Special weather statement, Jul 28, 3:58 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
358 PM CDT Tue Jul 28 2020
WIZ051-282130-
Fond Du Lac-
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY...
At 357 PM CDT, a strong thunderstorm was located near North Fond Du
Lac, moving east at 25 mph.
Winds of 40 to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Eldorado, Mount Calvary, St. Cloud, Van Dyne, Peebles, Pipe, Calvary,
Marytown, Town of Forest and Johnsburg.
If you are on or near Lake Winnebago, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4373 8816 4380 8865 4390 8864 4389 8841
4394 8840 4394 8816
TIME...MOT...LOC 2057Z 274DEG 22KT 4389 8854
HALBACHThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:58 PM CDT | Special Weather Statement | MKX | Fond du Lac | 32 min |
| Jul 28, 4:42 PM CDT | Special Marine Warning | MKX | 93 min | |
| Jul 28, 4:56 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 34 min |
| Jul 28, 5:08 PM CDT | Special Weather Statement | MKX | Fond du Lac | 52 min |
| Jul 28, 5:24 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 51 min |
| Jul 28, 6:08 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 52 min |
| Jul 28, 6:23 PM CDT | Special Marine Warning | MKX | 97 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.